Can Probiotics Reduce Antibiotic-Associated Diarrhea?

June 5, 2013

Cochrane researchers perform a review of probiotic studies on antibiotic users.

By Robby Gardner, Associate Editor

 

Antibiotic use may induce diarrhea by increasing Clostridium difficile bacteria in the gut. Since probiotics are believed to rebalance the bacterial composition of the gut, there is scientific interest in a potential for probiotics here, and scientists from the Cochrane Collaboration now say there is “moderate evidence” that probiotics reduce antibiotic-related diarrhea.

Data from 23 randomized trials on a combined 4213 antibiotic users suggests that when probiotics are supplemented on top of antibiotics, cases of diarrhea are drastically reduced. In the 23 trials, probiotic use was specifically linked to a 64% reduced risk of diarrhea related to C. difficile. And antibiotic side effects dropped, too. Antibiotic users reported abdominal cramping, nausea, fever, and soft stools as just some of their side effects. In those studies reporting on side effects, probiotic use appeared to offer 20% fewer risks.

As manufacturers continue to market probiotics for overall digestive health, reviews like this one become highly important.

Related Content:

Digestive Health